California, 2005

Flash Flood in California, January 11, 2005

January 11, 2005 · NWS SGX · 1 event in 1 county or zone

Strawberry Creek flooded roads in Idyllwild. Mud and rock slides occurred to the south near Mountain Center.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGX wrote it up.

Strawberry Creek flooded roads in Idyllwild. Mud and rock slides occurred to the south near Mountain Center.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before the first event at Jan 11, 3:30 AM PST, 5 hours 45 minutes earlier.

Area forecast discussion, Jan 11, 3:30 AM PST, 5 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
330 AM PST TUE JAN 11 2005

.SYNOPSIS...THE LAST IN A SERIES OF PACIFIC STORMS WILL MOVE INLAND
TODAY...BRINGING LOCALLY HEAVY PRECIPITATION...GUSTY WINDS IN THE
MOUNTAINS AND DESERTS...AND COOLER TEMPERATURES AND LOWER SNOW
LEVELS THIS AFTERNOON AND EVENING. HIGH PRESSURE WILL DEVELOP OFF
THE CALIFORNIA COAST BRINGING FAIR AND WARMER WEATHER FOR THE REST
OF THE WEEK.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES.

THE LATEST STORM...AND LAST IN THE CURRENT SEQUENCE...IS MOVING
STEADILY INLAND ACROSS CALIFORNIA. SATELLITE IMAGERY SHOWS THE UPPER
CENTER NEAR THE BAY AREA. THE UPPER CENTER WILL MOVE INLAND INTO
NEVADA THIS AFTERNOON. WARM ADVECTION PRECIPITATION AHEAD OF THE
SURFACE COLD FRONT HAS BEEN SPREADING SOUTHWARD ACROSS SOUTHWEST
CALIFORNIA THE PAST FEW HOURS AND SHOULD CLEAR MOST OF SOUTHWEST
CALIFORNIA AROUND SUNRISE. SIX HOUR RAINFALL UP TO AROUND 2 INCHES
HAS OCCURRED IN A FEW PLACES...MOSTLY THE COASTAL SLOPES OF THE SAN
BERNARDINO MOUNTAINS...NORTHERN PORTIONS OF SAN DIEGO COUNTY...AND
ON THE COASTAL SLOPES OF THE SANTA ANA MOUNTAINS. OTHERWISE...
AMOUNTS HAVE GENERALLY RANGED FROM ONE HALF TO ONE INCH AT THE COAST
TO ONE TO TWO INCHES ON THE COASTAL SLOPES.

THE BACK EDGE OF THE SURFACE COLD FRONT HAS NOW MOVED PAST POINT
CONCEPTION. THE SURFACE COLD FRONT SHOULD MOVE ACROSS MOST OF
SOUTHWEST CALIFORNIA THIS MORNING. RADAR IMAGERY FROM THE SULPHUR
MOUNTAIN RADAR APPEARS TO BE OVERSHOOTING SOME OF THE RAIN IN THE
COLD FRONTAL BAND...POSSIBLY UNDERESTIMATING THE INTENSITIES. THE
SANTA ANA MOUNTAINS RADAR IS CURRENTLY UNAVAILABLE. A FEW HOURS OF
MODERATE RAINFALL IS EXPECTED WITH THE FRONTAL PASSAGE THIS MORNING.
SCATTERED SHOWERS WILL FOLLOW THE FRONT FOR THIS AFTERNOON INTO THIS
EVENING. THE COLDEST MID LEVEL AIR ASSOCIATED WITH THE UPPER LOW
MOVES ACROSS SOUTHWEST CALIFORNIA THIS AFTERNOON AND EVENING. THIS
WILL BE THE MAIN PERIOD WITH A CHANCE OF THUNDERSTORMS. WINDS WILL
BE NEAR ADVISORY LEVELS IN THE MOUNTAINS AND UPPER DESERTS TODAY
WITH STRONGEST WINDS IN THE UPPER DESERTS THIS AFTERNOON.

SNOW LEVELS ARE STILL MOSTLY ABOVE 8000 FEET...BUT SHOULD BEGIN
LOWERING DURING THE MORNING...LOWERING TO 5000 FEET DURING THE
AFTERNOON...AND 4500 FEET TONIGHT.

PATCHY DENSE RADIATIONAL FOG IS POSSIBLE IN LOWER LYING AREAS WEST
OF THE MOUNTAINS LATE WEDNESDAY NIGHT INTO THURSDAY MORNING.

HIGH PRESSURE WILL BUILD OFF THE CALIFORNIA COAST WEDNESDAY THROUGH
FRIDAY BRINGING FAIR AND WARMER WEATHER THE REST OF THE WEEK.
SEASONAL TEMPERATURES WITH LITTLE CHANCE OF PRECIPITATION SHOULD
CONTINUE INTO EARLY NEXT WEAK.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...

WINTER STORM WARNING UNTIL 6 PM TODAY...ZONES 55/56.
WINTER WEATHER ADVISORY 9 AM TODAY UNTIL 6 PM TODAY...ZONE 58.

WIND ADVISORY UNTIL 6 PM TODAY...ZONES 58/60.

FLOOD WARNING FOR THE SAN LUIS REY RIVER UNTIL MIDNIGHT TONIGHT.
FLOOD WARNING FOR THE SAN DIEGO RIVER UNTIL TONIGHT.

FLASH FLOOD WATCH UNTIL TONIGHT FOR ALL ZONES.

MARINE WEATHER STATEMENT FOR TIDAL OVERFLOW...ZONES 42/43.

&&

MARTIN
Hazardous weather outlook, Jan 10, 8:00 PM PST, 13 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
800 PM PST MON JAN 10 2005

CAZ042-043-048-050-055-056-057-058-060-061-062-121400-
ORANGE COUNTY COASTAL AREAS-
SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-
SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-
SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-
APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-
SAN DIEGO COUNTY DESERTS-
800 PM PST MON JAN 10 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR
ALL OF EXTREME SOUTHWESTERN CALIFORNIA.

STRONG MOIST SOUTHWEST FLOW WILL BRING PERIODS OF RAIN...HEAVY AT
TIMES...AND SNOW IN THE HIGHER MOUNTAINS TODAY...WITH HEAVIEST
MOVING THROUGH THIS MORNING. THIS WILL BRING THE POTENTIAL FOR
WIDESPREAD FLOODING AND MUD SLIDES. LOCAL STRONG WINDS WILL DEVELOP
AT TIMES TODAY. HIGH TIDES AND LARGE SURF WILL BRING A THREAT OF
COASTAL FLOODING AND EROSION THIS WEEKEND. DRY WEATHER AND WARMER
DAYS ARE EXPECTED DURING THE SECOND HALF OF NEXT WEEK.

DUE TO THIS WEATHER PATTERN...THE FOLLOWING HAZARDOUS WEATHER EVENTS
ARE OCCURRING...

.DAY ONE... TODAY AND TONIGHT.

WINTER STORM WARNING UNTIL 6 PM TUESDAY FOR THE SAN BERNARDINO AND
RIVERSIDE COUNTY MOUNTAINS...SEE LAXWSWSGX.

WIND ADVISORY FOR THE HIGH DESERTS AND MOUNTAINS UNTIL 6 PM
TODAY...SEE LAXNPWSGX.

FLASH FLOOD WATCH FOR ALL AREAS UNTIL TUESDAY AFTERNOON...SEE
LAXFFASGX.

RIVER STATEMENT FOR THE SAN DIEGO AND SAN LUIS REY RIVERS...SEE
LAXRVSSGX.

FLOOD WARNING FOR THE SAN DIEGO AND SAN LUIS REY RIVERS...SEE
LAXFLSSGX.

MARINE WEATHER STATEMENT...SEE LAXMWSSGX.

.DAYS TWO THROUGH SEVEN... WEDNESDAY THROUGH MONDAY..

MARINE WEATHER STATEMENT THROUGH WEDNESDAY FOR TIDAL OVERFLOW...SEE
LAXMWSSGX.

OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

SKYWARN ACTIVATION STATEMENT...WEATHER SPOTTERS HAVE BEEN ACTIVATED.

ATKIN

In the hours before

Local storm report, Jan 11, 4:35 AM PST, 4 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
435 AM PST TUE JAN 11 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 AM     FLASH FLOOD      FOREST FALLS            34.10N 117.46W
01/11/2005                   SAN BERNARDINO     CA   LAW ENFORCEMENT

            MUD SLIDE HAS CLOSED SR38.

&&

ECC
Local storm report, Jan 11, 7:15 AM PST, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
715 AM PST TUE JAN 11 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0642 AM     FLOOD            EL CAJON                32.80N 116.96W
01/11/2005                   SAN DIEGO          CA   CO-OP OBSERVER

            HEAVY RAIN WESTEND OF EL CAJON...ROAD FLOODED 2 LANE
            WESTBOUND I-8 NEAR WEST MAIN STREET EXIT.

0642 AM     FLOOD            SAN DIEGO               32.72N 117.16W
01/11/2005                   SAN DIEGO          CA   CO-OP OBSERVER

            HARBISON CANYON RD AT GALLOWAY RD, 50 YARDS NORTH OF THE
            INTERSECTION ON THE HARBISON CANYON SIDE, ROAD IS
            FLOODED.

&&

SWASON
Local storm report, Jan 11, 8:01 AM PST, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
801 AM PST TUE JAN 11 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 AM     NON-TSTM WND DMG SAN DIEGO               32.72N 117.16W
01/11/2005                   SAN DIEGO          CA   NEWSPAPER

            *** 1 FATAL, 3 INJ *** TREE FELL ON CAR ON SOUTHBOUND
            STATE HIGHWAY 163 SOUTH OF WASHINGTON STREET IN BALBOA
            PARK. RAIN-SATURATED GROUND MAY HAVE ATTRIBUTED TO THE
            TREE FALL.

&&

HORTON
Local storm report, Jan 11, 8:04 AM PST, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
804 AM PST TUE JAN 11 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 AM     NON-TSTM WND DMG SAN DIEGO               32.72N 117.16W
01/11/2005                   SAN DIEGO          CA   NEWSPAPER

            *** 1 FATAL, 3 INJ *** TREE FELL ON CAR ON SOUTHBOUND
            STATE HIGHWAY 163 SOUTH OF WASHINGTON STREET IN BALBOA
            PARK. RAIN-SATURATED GROUND MAY HAVE ATTRIBUTED TO THE
            TREE FALL.

&&

HORTON

The radar

The Santa Ana Mts radar (KSOX), 85 km away, was scanning. The volume nearest the first event began at 17:15 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Riverside

When
January 11, 9:15 AM PST to 10:00 AM PST
Where
Riverside County, Idyllwild
Property damage
$15,000
Reported by
NEWSPAPER
Coordinates
33.750, -116.717

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2005Every state in 2005This day in weather historyWarnings in California, January 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5436671.